Format

Send to

Choose Destination
J Allergy Clin Immunol. 2019 Jul;144(1):183-192. doi: 10.1016/j.jaci.2019.01.045. Epub 2019 Feb 16.

HLA-A*32:01 is strongly associated with vancomycin-induced drug reaction with eosinophilia and systemic symptoms.

Author information

1
Department of Pathology, Microbiology and Immunology, Vanderbilt University Medical Center, Nashville, Tenn.
2
Department of Infectious Diseases, Austin Health, Heidelberg, Australia; National Centre for Infections in Cancer, Department of Infectious Diseases, Peter MacCallum Cancer Centre, Parkville, Australia; Department of Medicine, University of Melbourne, Parkville, Australia.
3
Telethon Kids Institute, University of Western Australia, Nedlands, Australia.
4
Institute for Immunology and Infectious Diseases, Murdoch University, Murdoch, Australia.
5
Division of Clinical Pharmacology, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tenn.
6
Department of Biomedical Informatics, Vanderbilt University Medical Center, Nashville, Tenn.
7
Department of Pathology, Immunology and Laboratory Medicine, University of Florida College of Medicine, Gainesville, Fla.
8
Division of Infectious Diseases, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tenn.
9
Department of Dermatology, Hospital of the University of Pennsylvania, Philadelphia, Pa.
10
Department of Dermatology, Vanderbilt University Medical Center, Nashville, Tenn.
11
Department of Clinical Immunology, Fiona Stanley Hospital, Murdoch, Australia.
12
Department of Clinical Immunology, Fiona Stanley Hospital, Murdoch, Australia; Department of Clinical Immunology, Royal Perth Hospital, Perth, Australia; Division of Pathology and Laboratory Medicine, School of Medicine, Faculty of Medicine, Dentistry and Health Sciences, University of Western Australia, Crawley, Australia.
13
Department of Pathology, Microbiology and Immunology, Vanderbilt University Medical Center, Nashville, Tenn; Institute for Immunology and Infectious Diseases, Murdoch University, Murdoch, Australia; Division of Infectious Diseases, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tenn.
14
Department of Pathology, Microbiology and Immunology, Vanderbilt University Medical Center, Nashville, Tenn; Institute for Immunology and Infectious Diseases, Murdoch University, Murdoch, Australia; Division of Infectious Diseases, Department of Medicine, Vanderbilt University Medical Center, Nashville, Tenn; Department of Pharmacology, Vanderbilt University Medical Center, Nashville, Tenn. Electronic address: elizabeth.j.phillips@vumc.org.

Abstract

BACKGROUND:

Vancomycin is a prevalent cause of the severe hypersensitivity syndrome drug reaction with eosinophilia and systemic symptoms (DRESS), which leads to significant morbidity and mortality and commonly occurs in the setting of combination antibiotic therapy, affecting future treatment choices. Variations in HLA class I in particular have been associated with serious T cell-mediated adverse drug reactions, which has led to preventive screening strategies for some drugs.

OBJECTIVE:

We sought to determine whether variation in the HLA region is associated with vancomycin-induced DRESS.

METHODS:

Probable vancomycin-induced DRESS cases were matched 1:2 with tolerant control subjects based on sex, race, and age by using BioVU, Vanderbilt's deidentified electronic health record database. Associations between DRESS and carriage of HLA class I and II alleles were assessed by means of conditional logistic regression. An extended sample set from BioVU was used to conduct a time-to-event analysis of those exposed to vancomycin with and without the identified HLA risk allele.

RESULTS:

Twenty-three subjects met the inclusion criteria for vancomycin-associated DRESS. Nineteen (82.6%) of 23 cases carried HLA-A*32:01 compared with 0 (0%) of 46 of the matched vancomycin-tolerant control subjects (P = 1 × 10-8) and 6.3% of the BioVU population (n = 54,249, P = 2 × 10-16). Time-to-event analysis of DRESS development during vancomycin treatment among the HLA-A*32:01-positive group indicated that 19.2% had DRESS and did so within 4 weeks.

CONCLUSIONS:

HLA-A*32:01 is strongly associated with vancomycin-induced DRESS in a population of predominantly European ancestry. HLA-A*32:01 testing could improve antibiotic safety, help implicate vancomycin as the causal drug, and preserve future treatment options with coadministered antibiotics.

KEYWORDS:

T-cell hypersensitivity; Vancomycin; antibiotic allergy; delayed hypersensitivity; drug reaction with eosinophilia and systemic symptoms; human leukocyte antigen

PMID:
30776417
PMCID:
PMC6612297
[Available on 2020-07-01]
DOI:
10.1016/j.jaci.2019.01.045

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center